A 48-year-old female asked:
Disclaimer

is it possible to develop an allergic reaction to an antibiotic while you're taking it? i'm on my second week of amoxicillin and this morning woke up with red bumps all over. i break out in hives with penicillin and sudafed which is why i ask. thanks.

3 doctor answers
Dr. Matthew Bressie
24 years experience Family Medicine
Amoxicillin : Amoxicillin is very closely related to penicillin. People with a true penicillin allergy like you (causing hives) should not take amoxicillin. I would suggest stopping the medication and calling your doctor right away to find out what to do next. You may need medication to stop the allergic reaction and perhaps a different antibiotic, depending on the reason it was prescribed. People have been known to show allergic symptoms after taking antibiotics for several days and even if they have taken the same antibiotic before and have not had problems. I hope this answers your question. Thanks!
Answered on Oct 3, 2016
4
4 thanks
Dr. Thomas Klein
40 years experience Allergy and Immunology
Yes: You can develop an allergic reaction while on an antibiotic. In fact, that is very common. Someone who is allergic to penicillin should not be on Amoxicillin because the two medicines are very similar - they are almost identical. You should call your doctor as soon as possible and stop the amoxicillin. Steroid medicine may be needed.
Answered on Jun 24, 2014
Dr. Asif Khan
Dr. Asif Khan answered
23 years experience Allergy and Immunology
Maybe, maybe not: This is tuff, bc you'd have to r/o all the things you have eaten/drank while on the amox to r/o other causes. You'd also have to r/o anything introduced in the mouth or on skin (as opposed to inhalants), like toothpastes, gums, cosmetics. And this could b a physical or cholinergic urticaria, again confounding. Keep a food or event diary 2 expose any patterns, if its not the antibiotic.
Answered on Sep 3, 2017
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A female asked:
Dr. Joseph Jeu
43 years experience Family Medicine
It : It is not uncommon for people to develope allergies toward the end of a course of antibiotics. Your story is fairly typical. Your daughter has had a ... Read More
1
1 comment
A 28-year-old female asked:
Dr. Robert Uyeda
44 years experience General Surgery
Try otc: Benadryl (diphenhydramine). Consult with your doctor, because you might need stronger meds, such as steroids. You also need more antibiotics in orde ... Read More
A 27-year-old female asked:
Dr. Thomas Josa
38 years experience Allergy and Immunology
Depends: Especially if you have a history of a heart murmur. Erythromycin and Clindamycin are a couple of alternatives to the penicillings
1
1 thank
A 27-year-old female asked:
Dr. Yash Khanna
56 years experience Family Medicine
No Treatment Needed: First of all Flu is not treated with Amoxicillin&Clavunate.It is a strong antibiotic used for Bacterial infection like Sinusutis or Bronchitis.. P ... Read More
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month